Virginia, 2007

Hail in Virginia, August 24, 2007

August 24, 2007 · NWS RLX · 1 event in 1 county or zone

A thunderstorm pulsed to severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A thunderstorm pulsed to severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 24, 1:05 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 24, 1:05 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
205 PM EDT FRI AUG 24 2007

.SYNOPSIS...
DRY AND HOT WEATHER CONTINUES THROUGH SATURDAY...AS HIGH PRESSURE
REMAINS CONTROL OF THE WEATHER. A COLD FRONT APPROACHES SATURDAY
NIGHT WITH SHOWERS AND THUNDERSTORMS RETURNING THROUGH SUNDAY
MORNING. ANOTHER COLD FRONT APPROACHES THE AREA ON THURSDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
OVERALL...LITTLE CHANGE TO THE FORECAST THROUGH SATURDAY AS THE
UPPER LEVEL RIDGE REMAINS IN PLACE UNTIL VERY LATE IN THE AFTERNOON
ON SATURDAY.  HAVE GONE PRETTY MUCH WITH A PERSISTENCE FORECAST
TONIGHT AS THE HIGHER DEW POINTS SHOULD ONCE AGAIN KEEP TEMPERATURES
UP ACROSS THE OHIO VALLEY.  HAVE GONE TOWARD THE WARMER FWC FOR
TEMPERATURES WITH AGAIN SOME PATCHY RIVER VALLEY FOG IN THE
SHELTERED VALLEY LOCATIONS.

ON SATURDAY...THE FRONT IS SLOW TO ARRIVE NOT REACH THE OHIO RIVER
UNTIL AFTER 00Z.  SO HAVE SLOWED THE ONSET OF THE CLOUDS AND THE
PRECIPITATION AND ALSO TWEAKED THE TEMPERATURES UP A DEGREE OR TWO
IN THE EAST...BASED ON A TOUCH MORE SUNSHINE.  HAVE ALSO SLOWED THE
ONSET OF PRECIPITATION...KEEPING THE EASTERN LOWLANDS ON THE DRY
SIDE.  FOR TEMPERATURES...LEANED TOWARD THE MAV NUMBERS AGAIN.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
A COLD FRONT WILL SWEEP THROUGH THE AREA SATURDAY NIGHT INTO EARLY
SUNDAY. MODELS SHOW H5 WAVE DIMINISHING IN INTENSITY AS IT
APPROACHES TO SOUTHEAST OH AND WEST VIRGINIA DURING THIS TIME
FRAME...WITH THE GFS BEEN A LITTLE STRONGER WITH THE MID LEVEL
FORCING. CARRYING LIKELY POPS ACROSS THE NORTHWEST AND NORTH-CENTRAL
SECTIONS WHERE NAM/GFS SHOW BETTER QPF FROM 03-06Z TIME FRAME. NAM
AND GFS SHOW AN AREA OF DESCENT DEEP SHEAR AROUND 40 KNOTS ACROSS
THE NORTHWEST QUADRANT OF THE CWA...TOGETHER WITH BL CONVERGENCE
AND AN AREA OF SFC-BASED CAPE EXCEEDING 200 J/KG. HPC HAVE PART OF
THIS AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER. STRONG STORMS ARE
EXPECTED...AND WILL INCLUDED IN THE HWO.

MOISTURE LINGERS ALONG THE EASTER MOUNTAINS KEEPING SLIGHT CHANCE
FOR PRECIPITATION THRU SUNDAY EVENING.

SOME CLOUDINESS AND H8 TEMPS AROUND 17C SUGGEST COOLER TEMPS THAN
THE PREVIOUS DAYS...BUT SILL ABOVE NORMAL FOR SUNDAY. WENT CLOSE TO
FWC/MAV BLEND SAT NIGHT AND SUNDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A SLOW WARMING TREND IS IN SCHEDULE AS DRY WEATHER IN THE FORM OF
PLENTY OF SUNSHINE WITH A FRESHER NORTHERLY FLOW SETTLES OVER THE
AREA MONDAY THRU THURSDAY.

ANOTHER COLD FRONT APPROACHES FROM THE WEST ON THURSDAY MORNING...
BRINGING BACK CHANCES FOR SHOWERS AND THUNDERSTORMS THUR THURSDAY
NIGHT.

FOLLOWED HPC GUIDANCE FOR SKY COVER ON DAY 4 (TUESDAY)...BUT
INCREASE CLOUDS DAY 5 (WEDNESDAY AS THE FLOW TURNS FROM THE SOUTH
AND SOUTHEAST PUSHING MOISTURE OVER THE MOUNTAINS. ADJUSTED
DEWPOINTS DOWN THROUGH THE PERIOD TO ACCOUNT FOR AFTERNOON MIXING
AND NIGHT TIME RECOVERY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
OVERALL THE PERSISTENCE PATTERN SHOULD HOLD FOR ONE MORE PERIOD
AS THE UPPER LEVEL RIDGE REMAINS IN CONTROL ACROSS THE OHIO
VALLEY. VFR CONDITIONS WILL PREVAIL THROUGH THE AFTERNOON HOURS.
NOT ANTICIPATING ANY CONVECTION AT THIS TIME AS THE MOISTURE ABOVE
THE SURFACE IS VERY LIMITED AND THE UPPER RIDGE IS HELPING TO CAP
OFF ANY CUMULUS DEVELOPMENT. AT THIS TIME SATELLITE IS ONLY
SHOWING CU DEVELOPMENT IN THE LAST HOUR OR SO OVER THE RIDGES.

FOR TONIGHT...SHOULD AGAIN SEE MAINLY CLEAR SKY WITH PATCH RIVER
FOG IN AREAS THAT HAVE SEEN IT IN PREVIOUS NIGHTS...CKB/EKN/BKW
WITH MVFR CONDITIONS MAINLY. EKN COULD SEE LOWER CONDITIONS SHOULD
THE WIND STAY CALM.

ON SATURDAY...THE FRONT IS STILL FAR ENOUGH WEST MOST OF THE DAY
TO ALLOW VFR CONDITIONS TO PREVAIL. WINDS WITH BE A TOUCH STRONGER
OUT OF THE SOUTHWEST WITH THE FRONT APPROACHING.

AVIATION OUTLOOK SATURDAY THRU TUESDAY...IFR CONDITIONS POSSIBLE
SATURDAY NIGHT INTO SUNDAY MORNING WITH
THUNDERSTORMS...ACCOMPANYING THE COLD FRONTAL PASSAGE.

&&

.CLIMATE...
RECORD HEAT FORECAST TODAY AT MANY LOCATIONS...

SITE     FCST HIGH     RECORD/YEAR
CRW         100          98/1918
HTS         100          98/1943
BKW          93          87/1998
PKB          98          96/1959
EKN          92          91/1993

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/ESS
NEAR TERM...ESS
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...ESS
CLIMATE...ESS
Hazardous weather outlook, Aug 24, 1:30 PM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EDT FRI AUG 24 2007

VAZ003-004-WVZ016-018-020-027>040-046-047-251830-
DICKENSON-BUCHANAN-ROANE-CALHOUN-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
230 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ083-086-087-WVZ005>007-013>015-024>026-251830-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-WAYNE-
CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-
230 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT TEMPERATURES ARE FORECAST THIS AFTERNOON WITH TEMPERATURES
NEARING THE 100 DEGREE MARK. THE HOT TEMPERATURES COMBINED WITH
DEW POINTS IN THE UPPER 60S..WILL RESULT IN HEAT INDICES OF JUST
OVER 100. A DEW POINT OF 70 WITH A TEMPERATURE OF 97...FOR
EXAMPLE...BRINGS THE HEAT INDEX TO 105 DEGREES...WHICH WOULD
WARRANT A HEAT ADVISORY. DEW POINTS ARE EXPECTED DECREASE SLIGHTLY
IN THE AFTERNOON HOURS TO BELOW THE 70 DEGREE MARK DURING THE
HOTTEST PART OF THE DAY. HOWEVER...IF IT APPEARS THE
AFOREMENTIONED VALUES WILL PAN OUT...THEN A HEAT ADVISORY WOULD
NEED TO BE HOISTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT TEMPERATURES ARE EXPECTED ONCE AGAIN ON SATURDAY. DAYTIME
HIGHS WILL BE A FEW DEGREES COOLER AT MOST AREAS. HEAT INDEX
VALUES WILL STILL BE AROUND THE 100 DEGREE MARK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-084-085-WVZ008>011-017-019-251830-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-JACKSON WV-WOOD-
PLEASANTS-TYLER-WIRT-RITCHIE-
230 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL POSE A SLIGHT RISK FOR SEVERE WEATHER ACROSS
NORTHERN SECTIONS OF SOUTHEAST OHIO...AND NORTHWEST PARTS OF WEST
VIRGINIA SATURDAY NIGHT INTO SUNDAY. THE MAIN THREAT WILL BE
DAMAGING WINDS...WITH SOME HAIL AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Jackson,KY radar (KJKL), 116 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Buchanan

When
August 24, 2:50 PM EST
Where
Buchanan County, Deskins
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
37.200, -82.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48463.